Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2013  |  Volume : 45  |  Issue : 5  |  Page : 522--523

Pregabalin hypersensitivity in a patient treated for postherpetic neuralgia

Arvind Bamanikar, Swati Dhobale, Suneet Lokwani 
 Department of Medicine, Padmashree Dr. D.Y. Patil Medical College Hospital and Research Center, Dr. D.Y. Patil Vidyapeeth, Pimpri, Pune, Maharashtra, India

Correspondence Address:
Arvind Bamanikar
Department of Medicine, Padmashree Dr. D.Y. Patil Medical College Hospital and Research Center, Dr. D.Y. Patil Vidyapeeth, Pimpri, Pune, Maharashtra
India

Abstract

Drug hypersensitivity syndrome is characterized by fever, skin rash and internal organ involvement. It is commonly seen with aromatic group of anticonvulsants viz. phenytoin, carbamazepine and phenobarbitone. Here, we report a case of hypersensitivity reaction to pregabalin, used for treating postherpetic neuralgia.



How to cite this article:
Bamanikar A, Dhobale S, Lokwani S. Pregabalin hypersensitivity in a patient treated for postherpetic neuralgia.Indian J Pharmacol 2013;45:522-523


How to cite this URL:
Bamanikar A, Dhobale S, Lokwani S. Pregabalin hypersensitivity in a patient treated for postherpetic neuralgia. Indian J Pharmacol [serial online] 2013 [cited 2019 Oct 18 ];45:522-523
Available from: http://www.ijp-online.com/text.asp?2013/45/5/522/117748


Full Text

 Introduction



Drug hypersensitivity syndrome (DHS) is a severe, idiosyncratic multisystem reaction defined by the clinical triad of fever, rash and internal organ involvement (e.g., hepatitis, myocarditis or pneumonitis), which may occur 1-8 weeks after exposure to the drug. [1] The term, DHS is often used interchangeably with another syndrome, drug reaction with eosinophilia and systemic symptoms (DRESS). However, recent studies have suggested that DRESS syndrome is a distinct entity and not synonymous with DHS. [2],[3] The diagnosis of DHS is mainly clinical, though currently in vitro tests on isolated peripheral blood lymphocytes and platelets have been introduced, which have a predictive value between 80% and 90% in a population of highly suspected DHS patients. [4]

Pregabalin is a commonly used drug in the treatment of postherpetic neuralgia. It is relatively well tolerated, although it does have some adverse effects, particularly in high doses. Pregabalin has been infrequently associated with angioedema (swelling of the face, tongue, lips and gums, throat and larynx), gynecomastia, impaired liver function. [5] Here, we report a case of DHS due to pregabalin, used for the treatment of postherpetic neuralgia.

 Case Report



A 40-year-old male patient was hospitalized for sharp, lancinating pain in his left loin, which was disrupting his daily routine for last 2 days. A week ago, the patient developed vesicular rash in the same area and was treated with topical and oral acyclovir for 1 week. The patient also experienced a burning sensation at the site of rash, which responded to etoricoxib 120 mg daily given for 5 days. The patient reported back after 5 days to the out-patient clinic due to persistent and severe left loin pain and was hospitalized. The investigations revealed normal hematology and biochemistry profile. Chest X-ray and ultrasonography (USG) abdomen were also normal. Serological tests for hepatitis B virus, human immunodeficiency virus, Epstein-Barr virus and herpes simplex virus were normal. herpes zoster virus IgM titer was 1:40 by immune fluorescent assay (normal value < 1:10). The patient was diagnosed as a case of post herpetic neuralgia and received intramuscular tramadol 50 mg as and when required. Etoricoxib was stopped and pregabalin 75 mg twice a day and paracetamol 1 g 3 times a day was started orally. In view of inadequate pain relief, the dose of pregabalin was increased to 150 mg twice a day. Remarkable improvement was noticed after increased dose of pregabalin. Hence, patient decided to go home. He was advised to continue pregabalin 150 mg twice a day and paracetamol orally whenever necessary.

After 2 weeks, the patient came with complaints of low grade fever, itchy skin rash and swelling of lips and face since 3 day. Purpuric rash was observed on the face and exfoliative lesions were seen on the hands and feet, without any joint or mucosal involvement. He had raised erythrocyte sedimentation rate, C-reactive protein, peripheral eosinophilia (absolute eosinophil count of 1400/cm) and normal leukocyte and platelet counts. Dengue antigen (NS1) and malaria rapid tests were negative. Liver function tests revealed alanine transferase (ALT) 250 IU/L and aspirate transaminases (AST) 322 IU/L with normal bilirubin, alkaline phosphatase and gamma glutamyl transpeptidase, Anti-nuclear antibodies were negative. Ultrasonography did not reveal any liver abnormality. Serum pregabalin was 5 μg/mL; (N < 10 μg/mL; MedTox Lab Inc. USA, liquid chromatography/tandem mass spectrometry [MS]). The diagnosis of probable hypersensitivity to pregabalin was made.

The drug was stopped and patient was treated with topical betamethasone cream and oral prednisolone 40 mg daily for 10 days tapered over a period of 1½ months. He recovered completely. The casualty assessment by World Health Organization Uppsala Monitoring Center scale [6] and Naranjo's algorithm [7] (score 6) showed a probable relationship between the drug and the reaction.

 Discussion



Pregabalin hypersensitivity is very rare even after considering some under reporting. [8] The above case most likely appears be a hypersensitivity reaction to pregabalin; which can present as skin rashes, rarely severe exfoliative lesions, Steven Johnson's syndrome and toxic epidermal necrolysis. Our patient had angioedema, skin rash, eosinophilia and abnormal liver enzymes. The literature search revealed that among 300 cases of drug induced liver disease in the US from 2004 to 2008, none were linked to pregabalin. [8] A dose-response pattern in the onset of pregabalin adverse drug reactions (ADRs), with certain ADRs appearing at lower doses than others, has been noted. [5] There has been recent reports of rhabdomyolysis, [9] hepatotoxicity, [10] both of which are rare. Mild increase in ALT and AST is more frequent than hyperbilirubinemia in such cases and warrant immediate discontinuation of pregabalin. The low rate of significant hepatotoxicity from pregabalin may be due to its minimal hepatic metabolism and rapid urinary excretion.

The case for delayed hypersensitivity reaction to etoricoxib seems less likely as angioedema and exfoliative dermatitis are usually seen as acute reactions. In our case, etoricoxib was discontinued when diagnosis of neuralgia was made. Similarly, the relationship between tramadol and raised liver enzymes seems unlikely and to our knowledge there are no reports of angioedema as a delayed hypersensitivity to tramadol.

The adverse reaction to pregabalin is usually dose related, though idiosyncratic, immunologic or metabolic causes are possible. In our case, the serum concentrations were normal and there were no dose related side-effects. In spite of the fact that DHS has been known for many years, it is not possible to clinically test the predictability of such hypersensitivity, due to idiosyncratic nature of the reaction. The combination of angioedema, exfoliative dermatitis, eosinophilia and raised transaminases seen in our patient was rare and warranted discontinuation of the drug. The clinicians must be aware of such a reaction in order to ensure timely diagnosis and treatment.

References

1Sullivan JR, Shear NH. The drug hypersensitivity syndrome: What is the pathogenesis? Arch Dermatol 2001;137:357-64.
2Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol 2007;156:609-11.
3Shiohara T, Iijima M, Ikezawa Z, Hashimoto K. The diagnosis of a DRESS syndrome has been sufficiently established on the basis of typical clinical features and viral reactivations. Br J Dermatol 2007;156:1083-4.
4Elzagallaai AA, Rieder MJ, Koren G. The in vitro platelet toxicity assay (iPTA): A novel approach for assessment of drug hypersensitivity syndrome. J Clin Pharmacol 2011;51:428-35.
5The use of the WHO-UMC system for standardized case causality assessment. Uppsala: The Uppsala Monitoring Centre; 2005. Available from: http://www.who-umc.org/Graphics/24734.pdf. [Last accessed on 2013 May 6].
6Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
7Chalasani N, Fontana RJ, Bonkovsky HL, Watkins PB, Davern T, Serrano J, et al. Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology 2008;135:1924-34, 1934.e1.
8Zaccara G, Gangemi P, Perucca P, Specchio L. The adverse event profile of pregabalin: A systematic review and meta-analysis of randomized controlled trials. Epilepsia 2011;52:826-36.
9Sendra JM, Junyent TT, Pellicer MJ. Pregabalin-induced hepatotoxicity. Ann Pharmacother 2011;45:e32.
10Doðan S, Ozberk S, Yurci A. Pregabalin-induced hepatotoxicity. Eur J Gastroenterol Hepatol 2011;23:628.